EconPapers    
Economics at your fingertips  
 

Optimal capital allocation principles considering capital shortfall and surplus risks in a hierarchical corporate structure

Jun Cai and Ying Wang

Insurance: Mathematics and Economics, 2021, vol. 100, issue C, 329-349

Abstract: When allocating a given total capital among main business lines and their sub-business lines, a decision maker will face both capital shortfall risk and capital surplus risk for each business line. There is a trade-off between the two kinds of risks. To balance such two kinds of risks in main business lines and their sub-business lines, we propose a capital allocation model considering both capital shortfall risks and capital surplus risks in a hierarchical corporate structure. We derive optimal allocation principles as solutions that minimize a general loss function that balances the shortfall and surplus risks. As applications of the proposed model, a general proportional allocation principle in the presence of a hierarchical corporate structure is derived. It is illustrated that the general proportional allocation can be viewed as the unique solution minimizing a specified loss function in the proposed model. Connections between this proposed model and some risk factors, such as dependence, extreme events, exogenous risks, and risk measures, are discussed.

Keywords: Optimal capital allocation; Extreme tail events; Risk measure; Generalized inverse function; Hierarchical corporate structure (search for similar items in EconPapers)
JEL-codes: C1 C6 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668721001037
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:100:y:2021:i:c:p:329-349

DOI: 10.1016/j.insmatheco.2021.06.005

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:insuma:v:100:y:2021:i:c:p:329-349